Manuel Bodirsky

Oligomorphic Clones

With Hubie Chen. Algebra Universalis, 57(1), 109-125.


A permutation group on a countably infinite domain is called oligomorphic if it has finitely many orbits of finitary tuples. We define a clone on a countable domain to be oligomorphic if its set of permutations forms an oligomorphic permutation group. There is a close relationship to countably categorical structures, i.e., countably infinite structures with a first-order theory that has only one countable model, up to isomorphism. Every locally closed oligomorphic permutation group is the automorphism group of a countably categorical structure, and conversely, the canonical structure of an oligomorphic permutation group is a countably categorical structure that contains all first-order definable relations. There is a similar Galois connection between locally closed oligomorphic clones and countably categorical structures containing all primitive positive definable relations.

In this article we generalise some fundamental theorems of universal algebra from clones over a finite domain to oligomorphic clones. First, we define minimal oligomorphic clones, and present equivalent characterisations of minimality, and then generalise Rosenberg's five types classification to minimal oligomorphic clones. We also present a generalisation of the theorem of Baker and Pixley to oligomorphic clones.

A post-print is available:


last modified 02/08/07 (Manuel Bodirsky)